Wyoming, 2007Flash Flood and Hail in Wyoming, August 6, 2007
August 6, 2007 · NWS RIW · 4 events in 2 counties and zones
A lone severe thunderstorm brought large hail and heavy rain to portions of northern Hot Springs and western Washakie counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone severe thunderstorm brought large hail and heavy rain to portions of northern Hot Springs and western Washakie counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 6, 2:28 PM MST, 42 minutes earlier.
Area forecast discussion, Aug 6, 2:28 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
328 PM MDT MON AUG 6 2007
.SHORT TERM...TONIGHT THROUGH THURSDAY
STRONG THUNDERSTORMS FIRING FROM THE TETONS SOUTHEAST TO EASTERN
FREMONT COUNTY ATTM. EARLIER AN INTENSE STORM BROUGHT AN ESTIMATED
1 TO 1.25 INCHES OF RAIN SOUTHEAST OF HOLE IN THE WALL ALONG WITH
MARBLE SIZED HAIL. LAPS ANALYSIS INDICATES SOME SIGNIFICANT CAPE
IN AREAS WITH AT LEAST MODERATE CAPE IN MOST AREAS. THERE WAS STILL
SOME CIN TO OVERCOME ACROSS THE BIG HORN BASIN AND WIND RIVER BASIN.
SOME OF THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL RATES IN EXCESS
OF 2 TO 3 INCHES PER HOUR. IN GENERAL THE STORMS ARE MOVING BUT WE
WILL NEED TO WATCH FOR ANCHORED STORMS INTO THE EVENING ALONG A FEW
SURFACE BOUNDARIES. THE JET STREAK MAY ALSO ASSIST SOME OF THESE
STORMS OVER THE SERN ZONES INTO THE EARLY EVENING HOURS.
THE AIRMASS IS EXPECTED TO DRY OUT SOME ON TUESDAY BUT THE PACNW
SHORTWAVE WILL APPROACH AND PROVIDE SOME DYNAMICS TO THE NORTHWEST
PART OF THE FORECAST AREA FOR A POSSIBLE ENHANCED AREA OF CONVECTION.
THE AIRMASS IS FORECAST TO DRY OUT WEDNESDAY AND THURSDAY WITH MAINLY
ISOLATED MOUNTAIN CONVECTION EACH DAY.
LONG TERM...THURSDAY NIGHT THROUGH MONDAY
SOUTHWEST FLOW ALOFT PREVAILS THURSDAY THROUGH SUNDAY WITH
SHORTWAVES MOVING THROUGH THE FLOW. THE CENTER OF THE UPPER HIGH
GRADUALLY SHIFTS WESTWARD TO COLORADO BY SUNDAY. MONSOON MOISTURE
WILL MOST LIKELY CREEP ITS WAY BACK INTO OUR AREA AS THE HIGH CENTER
SHIFTS TOWARD THE ROCKIES. HARD TO PINPOINT EXACT DAY...BUT IT
APPEARS FRIDAY WILL SEE SOME INCREASE WITH A BETTER INFLUX SAT AND
SUN. HAVE ADJUSTED PRECIP CHANCES TO REFLECT THIS THINKING. NEXT
MONDAY LOOKS ABOUT THE SAME AS THE UPPER HIGH SHIFTS TO THE FOUR
CORNERS. AS FOR TEMPS...80S AND 90S TO PREVAIL THROUGH THE PERIOD
WITH 60S AND 70S IN THE MTS.
AVIATION...
WDLY SCT THUNDERSTORMS THROUGH THIS EVENING...WITH SOME PRODUCING
VERY HEAVY RAIN AND SMALL HAIL AND WIND GUSTS TO 40 KTS. THIS
ACTIVITY IS EXPECTED TO DIMINISH AFTER 02Z...WITH THE SKY CLEARING
OUT. AN APPROACHING TROUGH WILL BRING ADDITIONAL SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON. SOME SOUTHWEST BREEZES WILL ALSO
PICK IN THE LATE MORNING AND AFTERNOON HOURS.
FIRE WEATHER...
ANOTHER ROUND OF STRONG THUNDERSTORMS ARE ALREADY
FIRING FROM THE TETONS SOUTHEAST TO THE WIND RIVER MOUNTAINS
AND OVER INTO EASTERN FREMONT...NATRONA AND SOUTHERN JOHNSON
COUNTIES. OTHER STORMS WILL FORM ACROSS THE DISTRICT INTO THE
EVENING HOURS. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...
ONE HALF INCH HAIL...GUSTY WIND OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. ON TUESDAY...A WEATHER DISTURBANCE WILL IMPACT NORTHWEST
WYOMING WHILE SOME LINGERING MOISTURE REMAINS ACROSS THE AREA.
ISOLATED THUNDERSTORMS WILL FORM ONCE AGAIN ACROSS THE AREA BUT
MAY BE A LITTLE MORE SCATTERED IN THE NORTHWEST MOUNTAINS. IT
WILL BE DRIER STILL ON WEDNESDAY AND THURSDAY WITH ONLY ISOLATED
THUNDERSTORMS IN THE HIGHER ELEVATIONS. MIN RHS WILL LOWER
OVER THE NEXT COUPLE DAYS WITH SOME SOUTHWEST BREEZES IN THE
AFTERNOON...ESPECIALLY IN THE MOUNTAINS AND SWEETWATER COUNTY
INTO NATRONA COUNTY.
RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 6, 8:30 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
930 AM MDT MON AUG 6 2007
WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
930 AM MDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL WYOMING TODAY. A FEW OF THESE STORMS MAY PRODUCE
HEAVY RAIN...WIND GUSTS AROUND 50 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING. THE HIGHEST LIKELIHOOD FOR A FEW STRONGER STORMS WILL BE
FROM EASTERN SWEETWATER COUNTY NORTHEAST INTO EASTERN FREMONT AND
NATRONA COUNTY. HOWEVER...A FEW STRONGER STORMS ARE ALSO POSSIBLE
ALONG THE SOUTHEAST SLOPE OF THE ABSAROKA MOUNTAINS AND ADJACENT
LOWER ELEVATIONS AND ALSO ALONG THE EAST SLOPE OF THE BIG HORN
MOUNTAINS AND ONTO THE ADJACENT LOWER ELEVATIONS OF JOHNSON COUNTY.
ELSEWHERE...ISOLATED GUSTY THUNDERSTORMS ARE EXPECTED WITH THE
POTENTIAL FOR 50 MPH WIND GUSTS AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS WILL OCCUR EVERY AFTERNOON AND EVENING
OVER THE REGION. AN INCREASE IN MONSOONAL MOISTURE IS QUITE POSSIBLE
LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY WIND GUSTS OVER 40 MPH...HAIL AND
HEAVY RAINFALL...OR FLOODING...THIS AFTERNOON AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 6, 1:40 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT MON AUG 6 2007
WYZ011-020-062130-
NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY-
240 PM MDT MON AUG 6 2007
...STRONG THUNDERSTORM ALONG THE JOHNSON NATRONA COUNTY LINE...
AT 226 PM...A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN AND
HALF INCH HAIL WAS LOCATED ALONG THE JOHNSON NATRONA COUNTY LINE...
10 MILES WEST OF I 25. RUNOFF FROM THIS STORM WILL AFFECT
AREAS ALONG TRIPLE T RANCH ROAD...ALSO KNOWN AS LONE BEAR
ROAD. RADAR ESTIMATES OF UP TO ONE AND ONE HALF INCHES HAS
FALLEN. THE STORM WILL BEGIN PICKING UP SPEED AS IT HEADS OFF TO THE
EAST THROUGH 330 PM.
TWB
Special weather statement, Aug 6, 2:28 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
328 PM MDT MON AUG 6 2007
WYZ005-007-062230-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
328 PM MDT MON AUG 6 2007
...STRONG THUNDERSTORMS OVER WESTERN HOT SPRINGS COUNTY...
AT 320 PM...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
HALF INCH HAIL WERE LOCATED OVER WESTERN HOT SPRINGS COUNTY...
IN THE VICINITY OF GRASS CREEK. THE STORMS WILL CROSS HIGHWAY 120
AFTER 330 PM...CAUSING PONDING OF WATER AND POSSIBLY HAIL ON THE
ROAD SURFACE. RADAR ESTIMATES OF BETWEEN ONE AND ONE AND ONE HALF
INCHES HAS FALLEN. THE STORMS ARE MOVING TO THE NORTHEAST AT 20
MPH.
TWB
Hail, Hot Springs
- When
- August 6, 3:10 PM MST
- Where
- Hot Springs County, 10 mi NW of Kirby to 9 mi NW of Kirby
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.902, -108.322
Golf ball sized hail fell to the north of Little Cottonwood Creek in northern Hot Springs County.
Hail, Washakie
- When
- August 6, 3:15 PM MST to 3:20 PM MST
- Where
- Washakie County, 7 mi W of Winchester to 5 mi W of Winchester
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.870, -108.310
Golf ball sized hail fell at two ranches along Little Cottonwood Creek.
Flash Flood, Washakie
- When
- August 6, 3:20 PM MST to 3:45 PM MST
- Where
- Washakie County, 7 mi W of Winchester to 2 mi W of Winchester
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.870, -108.310
Heavy rain caused mud, rocks, and water to spread from higher terrain south across Little Cottonwood Creek Road. At least one culvert and part of the road were to be replaced following the flash flood. The basement of one ranch house about six miles west of Winchester was inundated by the flood waters and mud.
Hail, Washakie
- When
- August 6, 3:36 PM MST
- Where
- Washakie County, Winchester
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.870, -108.170
Hail of 1.25 to 1.50 inches fell in Winchester.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 6 to 12, 20072 deaths · 200 injured · 21 events
- Excessive Heat in Missouri, August 6 to 17, 20074 deaths · 37 events
- Heat in Illinois, August 6 to 9, 200737 injured · 19 events
- Excessive Heat in South Carolina, August 6, 20071 death · 1 event
- Drought in Mississippi, August 6 to 26, 2007$1.6 million · 10 events
- Flash Flooding and Hail in Nebraska, August 6 to 7, 2007$1.2 million · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Iowa, August 6 to 7, 2007$345,000 · 80 kt wind · 9 events
- Heat in Missouri, August 6 to 9, 20076 injured · 11 events
- Flash Flooding in Pennsylvania, August 6, 2007$120,000 · 4 events
- Damaging Winds and Lightning Strikes in Indiana, August 6, 2007$57,000 · 55 kt wind · 5 events
- Damaging Wind and Lightning Strike in Wisconsin, August 6, 2007$40,000 · 52 kt wind · 2 events
- Tornado in Puerto Rico, August 6, 2007$36,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45231, 45235, 45250, 45256.